Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 7, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jan 23, 1998, 12:54 PM EST for Brevard County, Florida. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 23, 1998, 12:54 PM EST (17:54 UTC)
- Expired
- Jan 23, 1998, 1:15 PM EST
- In force
- 21 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 23, 12:58 PM EST | Hail 1.75 | Malabar, FL | Golf ball size hail fell in Malabar. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 23, 9:15 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 5.9 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1021 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 621 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 231754 RRA SVRMLB FLC009-231815- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 1254 PM EST FRI JAN 23 1998 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 115 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...SOUTHERN BREVARD COUNTY AT 1255 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTHERN BREVARD COUNTY MOVING EAST AT 25 MPH. THIS THUNDERSTORM WILL AFFECT THE COASTAL COMMUNITIES FROM MALABAR SOUTH TO BAREFOOT BAY BETWEEN 100 AND 130 PM THIS AFTERNOON. THIS STORM WILL HAVE THE POTENTIAL TO PRODUCE HAIL AND DAMAGING WINDS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE READY TO GO TO A SAFE PLACE IF SEVERE THUNDERSTORMS MOVE TOWARD YOUR AREA, ESPECIALLY PIF YOU LIVE IN A MOBILE HOME.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 9:50 AM EST, 3 hours 4 minutes earlier.
Area forecast discussion, Jan 23, 9:50 AM EST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 950 AM EST FRI JAN 23 1998 CURRENTLY...SATELLITE SHOWS JET IMPULSE MOVING ACROSS THE GULF INCREASING WIND PROFILES. RADAR LOOPS SHOWING LARGER SCALE MESO LOW SIGNATURE WITH SEVERAL CELLS EXHIBITING ROTATION MAINLY AT SOUTHERN EDGE OF CONVECTIVE CLUSTER WHERE APPARENT LOW LEVEL BOUNDARY WAS PRODUCING FAVORABLE VEERING OF LOW LEVEL WINDS. DIFFLUENCE ALOFT SUPPORTING LARGE AREA OF RAIN/SHOWERS NORTH OF THE SOUTHERN FLANK SEVERE WEATHER. DO NOT SEE A NEED FOR ANY IMMEDIATE FURTHER FORECAST UPDATES AS SEVERE THREAT COVERED ALONG WITH THE THREAT OF HEAVY RAINFALL. LASCODY
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 10:28 AM EST | Severe Thunderstorm Warning | MLB | Indian River | 47 min |
| Jan 23, 11:20 AM EST | Severe Thunderstorm Warning | MLB | Brevard | 60 min |
| Jan 23, 1:44 PM EST | Flash Flood Warning | MLB | Brevard | 4 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.